Tennessee, 2018

Damaging Wind in Tennessee, June 10, 2018

June 10, 2018 · NWS MRX · 1 event in 1 county or zone

A thunderstorm became severe in the heat and instability of the afternoon. The storm downed two trees in Northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm became severe in the heat and instability of the afternoon. The storm downed two trees in Northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 10, 2:12 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 10, 2:12 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
312 PM EDT Sun Jun 10 2018

.SHORT TERM...(Tonight and Monday)...

Seeing a higher coverage of showers and storms this afternoon as a
weak shortwave trough moves through the area. Where it hasn't
rained, temperatures are in the low to mid 80s with dewpoints in the
upper 60s to low 70s. These surface conditions in association with
slightly lower heights aloft are producing SBCAPE values in the 1500-
2500 J/Kg range. Deep layer shear is weak around 10-15 kts. PW
values remain in the 75th-80th percentile for early to mid June.
Overall, expect there will continue to be the threat for a few
strong to marginally severe storms with damaging winds being the
main threat. Current water vapor imagery and RAP upper air analysis
indicates a more impressive positively tilted mid-level shortwave
trough across the Western Great Lakes. The SPC has issues a severe
thunderstorm watch across portions of IL and seeing a cluster of
showers and storms developing in this watch area. Tonight's forecast
will be dependent upon how this system evolves. A few models show
that this line will dissipate before making it into the forecast
area tonight but think it will weaken but will hold together enough
for a few showers and storms across northern portions of the area.
Therefore, have continued with elevated pops during the overnight
period for NE TN and SW VA. Not expecting any strong to severe
storms with this activity as it weakens the further east it moves.
Overnight lows will range from the mid 60s to low 70s tonight.

The weather on Monday will be dependent upon the timing and
evolution of the MCS that develops to the northwest this afternoon
and evening. If this line of shower moves through early in the
morning could see dry conditions throughout much of the afternoon.
The mid-level trough currently to the northwest will dive to the
southeast tomorrow and move into the Mid-Atlantic and Ohio River
Valley. Model soundings actually indicate a cap throughout much of
the day but have it eroding by mid to late afternoon. For now have
similar coverage to today with best chances during the late
afternoon. Have best chances across NE TN and SW VA closer to the
mid-level shortwave trough. Model soundings also have SBCAPE values
in the 2000-3000 J/Kg range with 0-6 km deep layer shear of less
than 10 kts. Overall, expect daytime heating will be the main driver
for thunderstorm development tomorrow afternoon. With the
thermodynamic profile, it appears that some of these storms could be
strong to marginally severe with damaging winds and hail up to
quarter size being the main threat.

.LONG TERM...(Monday night through Saturday)...

Some strong storms may continue into the evening hours Monday across
northern half of the forecast area otherwise the weak upper level
troughing across the eastern states continues through at least mid
week. Then models continue to show upper level ridging beginning to
affect orientation of afternoon and evening convection. Higher rain
chances Monday night in the northeast part of the forecast area as
activity slowly decreases with nighttime cooling. Tuesday and
Wednesday generally scattered afternoon and evening showers and
storms as models show a weak upper low moving across the Ohio Valley
then opening into a trough before shifting east by Thursday. A weak
front will also be to the north of the forecast area but drift
northward Thursday. Rainfall amounts Tuesday and Wednesday are
expected to average from around 1 inch in the southwest to 2 inches
across the northeast. Warm humid days and nights will continue
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  89  70  88 /  20  30  20  50
Knoxville McGhee Tyson Airport, TN  68  87  69  87 /  20  50  30  40
Oak Ridge, TN                       68  88  69  88 /  20  40  30  40
Tri Cities Airport, TN              65  86  65  83 /  30  60  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/TD
Hazardous weather outlook, Jun 10, 1:56 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
256 PM EDT Sun Jun 10 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
256 PM EDT Sun Jun 10 2018 /156 PM CDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few storms could be strong to marginally severe this afternoon
and evening with damaging winds and hail up to quarter size being
the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few storms could be strong to marginally severe Monday afternoon
and evening with damaging winds and hail up to quarter size being
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 10, 3:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
424 PM EDT SUN JUN 10 2018

TNZ015-016-102115-
Hancock TN-Hawkins TN-
424 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS AND SOUTH CENTRAL
HANCOCK COUNTIES UNTIL 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rogersville, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Surgoinsville, Bulls Gap, St. Clair, Kepler, McCloud,
Treadway, Klondike and Mooresburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3641 8271 3639 8278 3636 8281 3637 8284
      3635 8289 3633 8291 3633 8294 3628 8300
      3628 8303 3625 8307 3630 8314 3635 8316
      3634 8317 3632 8317 3638 8329 3640 8328
      3639 8331 3641 8334 3654 8316
TIME...MOT...LOC 2024Z 292DEG 14KT 3641 8305

mjb
Special weather statement, Jun 10, 3:37 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
437 PM EDT SUN JUN 10 2018

VAZ001-005-102115-
Scott VA-Lee VA-
437 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND SOUTHWESTERN
SCOTT COUNTIES UNTIL 515 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonesville, moving southeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jonesville, Pennington Gap, St. Charles, Clinchport, Rose Hill,
Pattonsville and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3660 8256 3659 8314 3670 8335 3674 8320
      3674 8314 3678 8313 3680 8310 3682 8310
TIME...MOT...LOC 2036Z 297DEG 25KT 3669 8309

mjb

The radar

The Knoxville radar (KMRX), 49 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hawkins

When
June 10, 3:45 PM EST
Where
Hawkins County, 0.89 mi NE of Striggersville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.440, -82.970

Two trees were reported down in Central Hawkins county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754909.